Bronchial Asthma Treatment with Amiodarone Report

Amiodarone is an antiarrhythmic agent which is useful in the treatment of a wide range of tachyarrhythmias, including the prevention of paroxysmal supraventricular arrhythmias. Among other electrophysiologic properties, amiodarone is an “antagonist to catecholamines and sympathomimetic agents without causing beta blockade” (product information literature, Reckitt and Colman, Sydney). Studies in isolated tissues from animals have shown that amiodarone is a noncompetitive adrenergic antagonist. Despite many years of clinical experience with this drug in Europe and South America, to our knowledge there have been no reports of problems with its use in patients with asthma. We report the findings in a patient with bronchial asthma whose symptoms worsened after treatment with amiodarone and describe the effects of amiodarone on p-adrenergic function in human pulmonary cells in vitro.

Case Report

61-year-old Woman with Asthma

A 61-year-old white woman presented in 1975 with palpitation, pain in the chest, and dyspnea. She had a documented past history of bronchial asthma and hereditary capillary fragility. One daughter had died suddenly from idiopathic hypertrophic subaortic stenosis. Our patient was noted to have a systolic murmur, a normal electrocardiogram, and the classic features of idiopathic hypertrophic subaortic stenosis on echocardiography. There was no clinical or radiologic evidence of left ventricular failure. Results of spirometric studies were consistent with severe obstruction of the airways, with litde change after administration of a bronchodilator. Nevertheless, the patient was treated with inhalation of albuterol (salbutamol) by metered aerosol, and her asthma improved symptomatically, although the clinical signs of idiopathic hypertrophic subaortic stenosis became more prominent. She remained reasonably well until 1979, when an exacerbation of her asthma led to the addition of oral therapy with theophylline and of beclomethasone dipropionate by metered aerosol. The patients cardiovascular signs were unchanged, but her ECG now revealed sinus tachycardia with frequent ventricular ectopic complexes, particularly after administration of albuterol.

See also  Causes and Factors, Triggering Asthma

Early in 1982, the patient experienced an eight-hour episode of palpitation associated with marked dyspnea. Paroxysmal atrial fibrillation was suspected, and therapy with verapamil (80 mg three times daily) was commenced. Three weeks later, the patient had a 24-hour episode of palpitation which confined her to bed. An ECG showed atrial fibrillation with a ventricular response of 140 beats per minute, which eventually reverted spontaneously to sinus rhythm. The dosage of verapamil was increased to 120 mg three times daily, and anticoagulants were withheld in view of her bleeding tendency. In order to prevent recurrences of atrial fibrillation, which the patient had tolerated poorly, therapy with amiodarone was commenced at a dosage of600 mg/day. After five days, her symptoms of asthma became worse, and by seven days, she was confined to bed with breathlessness and wheezing. The patient ceased therapy with amiodarone, and her respiratory symptoms improved over the next one to two days.

Bronchial Asthma with Amiodarone

A review of the literature at that stage revealed no reports of deterioration of bronchial asthma with amiodarone, and informed consent was therefore obtained to rechallenge her with the drug. Spirometric studies were repeated and revealed a vital capacity (VC) of 1.48 L (1.71 L after bronchodilation; normal, 2.7 0.5 L) with a forced expiratory volume at one second at 46 percent of VC (45 percent after bronchodilator). Values for the forced vital capacity before and after bronchodilator therapy were identical to the VC. These results suggested severe obstruction of the airways similar to the spirometric results in 1975, except that there was now a slight improvement in VC after bronchodilator therapy. The peak expiratory flow rate measured on a Wright peak flowmeter twice daily after inhalation of albuterol and before rechallenge was 195 L/min. Measurements were made in triplicate and the highest level recorded. The patients pulse rate was 85 beats per minute with multiple ventricular ectopic beats, and the blood pressure 150/85 mm Hg. There was no change in steroid dosage or other therapy or any intercurrent illness or identifiable external factors that would have caused bronchial obstruction.

See also  Diagnosis of Bronchial Asthma by Clinical Evaluation: Methods and Materials

The patient was rechallenged with the same dose (600 mg) of amiodarone, and by the third day, her respiratory symptoms began to deteriorate, with marked dyspnea and wheezing in the absence of clinical evidence of left ventricular failure. By the fifth day the patients peak expiratory flow rate had gradually fallen to 130 L/min, her heart rate was 60 beats per minute and regular, and her blood pressure was 150/80 mm Hg. Therapy with amiodarone was discontinued, and her respiratory symptoms improved over two to three days. By five days the patients symptoms had completely resolved, and peak flow values had returned to prechallenge levels. Studies in vitro on the binding function of the pulmonary membrane P-adrenergic receptors and the cyclic-AMP response of cultured human pulmonary cells to isoproterenol (isoprenaline) were performed with and without the addition of amiodarone.